Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

On the numerical condition of Bernstein-Bézier subdivision processes

Authors: R. T. Farouki and C. A. Neff
Journal: Math. Comp. 55 (1990), 637-647
MSC: Primary 65D10; Secondary 65D15, 68T10, 68U05
MathSciNet review: 1035933
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The linear map M that takes the Bernstein coefficients of a polynomial $ P(t)$ on a given interval [a, b] into those on any subinterval $ [\bar a,\bar b]$ is specified by a stochastic matrix which depends only on the degree n of $ P(t)$ and the size and location of $ [\bar a,\bar b]$ relative to [a, b]. We show that in the $ {\left\Vert \bullet \right\Vert _\infty }$-norm, the condition number of M has the simple form $ {\kappa _\infty }({\mathbf{M}}) = {[2f\max ({u_{\bar m}},{v_{\bar m}})]^n}$, where $ {u_{\bar m}} = (\bar m - a)/(b - a)$ and $ {v_{\bar m}} = (b - \bar m)/(b - a)$ are the barycentric coordinates of the subinterval midpoint $ \bar m = \frac{1}{2}( {\bar a + \bar b} )$, and f denotes the "zoom" factor $ (b - a)/(\bar b - \bar a)$ of the subdivision map. This suggests a practical rule-of-thumb in assessing how far Bézier curves and surfaces may be subdivided without exceeding prescribed (worst-case) bounds on the typical errors in their control points. The exponential growth of $ {\kappa _\infty }({\mathbf{M}})$ with n also argues forcefully against the use of high-degree forms in computer-aided geometric design applications.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D10, 65D15, 68T10, 68U05

Retrieve articles in all journals with MSC: 65D10, 65D15, 68T10, 68U05

Additional Information

PII: S 0025-5718(1990)1035933-0
Article copyright: © Copyright 1990 American Mathematical Society